From Olympia, Washington, USA:
Our son is 22 and has polyglandular syndrome type 1, autoimmune disease of the thyroid, adrenal glands, and diabetes. At this time, he takes Synthroid for the thyroid, Cortef and dexamethasone for the Addison's (adrenal), plus Florinef, and Tricor. He has been using an insulin pump for about six months. He used to be on the Lantus/NovoLog system.
He is 6 feet, 2 inches and should weigh about 210 pounds, but has gained weight and may be up to 250 pounds. The pump log shows he uses an average of 175 units of NovoLog per day. His insulin basal rate is 2.6 units per hour and he boluses one unit insulin per five grams of carbohydrates.
The physician team is "tweaking" his steroid dosages. Another "tweak" is adding a twice a day dose of metformin, 500 mg each, a total of 1,000 mg daily. Is there any kind of estimate of how much to adjust the insulin basal and/or bolus when metformin is introduced to the mix? He will be testing frequently when he starts this medication, but it would be really nice to have some clue.
What your son's physician is trying to do is to provide a medication, in the form of the metformin, that will counteract the effect of the steroids to induce insulin resistance. The insulin resistance significantly increases the total insulin requirements. What may also work is to use only Cortef and not both Cortef and dexamethasone for steroid replacement. He may be able to use significantly less steroids that will do the same thing. Please talk to his physician about this.
Last Updated: Tuesday April 06, 2010 15:10:00
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.